Visual acuity, literacy, and unintentional misuse of nonprescription medications

Rebecca J. Mullen*, Laura M. Curtis, Rachel O'Conor, Marina Serper, Danielle McCarthy, Stacy C. Bailey, Ruth M. Parker, Michael S. Wolf

*Corresponding author for this work

Research output: Contribution to journalArticle

Abstract

Purpose. Results of a study of associations between visual acuity and the risk of misuse of nonprescription acetaminophen products in a sample of community-dwelling adults are reported. Methods. In a study involving English-speaking adults at 4 primary care clinics, the potential for misuse of nonprescription acetaminophen products was measured via a functional assessment of product self-dosing and by testing patients' understanding of the risks of concomitant use (i.e., taking 2 products at the same time when contraindicated). Vision was assessed using the Rosenbaum vision chart and dichotomized as normal (visual acuity of 20/20-20/25) or low (acuity of 20/30-20/100). Bivariable and multivariable analyses were performed to determine the impact of visual acuity on medication misuse outcomes. Results. Among the study participants (n = 500), 39% had limited literacy, and 54% were categorized as having low vision. After controlling for age, race, and prior acetaminophen use, low vision was independently associated with an increased risk of self-dosing errors (odds ratio [OR], 1.67; 95% confidence interval [CI], 1.25-2.21; p < 0.001) and misunderstanding of concomitant-use risks (OR, 1.41; 95% CI, 1.00-2.00; p = 0.05). Limited literacy was an independent risk factor for incorrect dosing (OR, 1.71; 95% CI, 1.25-2.35; p = 0.001) and unawareness of concomitant use instructions (OR, 4.14; 95% CI, 2.80-6.12; p < 0.001). Conclusion. Misunderstanding of nonprescription acetaminophen product information was common among study participants and independently associated with both impaired visual acuity and low literacy skills.

Original languageEnglish (US)
Pages (from-to)e213-e220
JournalAmerican Journal of Health-System Pharmacy
Volume75
Issue number9
DOIs
StatePublished - May 1 2018

Fingerprint

Visual Acuity
Acetaminophen
Odds Ratio
Confidence Intervals
Low Vision
Independent Living
Primary Health Care
Literacy

Keywords

  • Acetaminophen
  • Medication errors
  • Vision
  • Visual acuity

ASJC Scopus subject areas

  • Pharmacology
  • Health Policy

Cite this

@article{df32a71875674afa9751f9c622952b08,
title = "Visual acuity, literacy, and unintentional misuse of nonprescription medications",
abstract = "Purpose. Results of a study of associations between visual acuity and the risk of misuse of nonprescription acetaminophen products in a sample of community-dwelling adults are reported. Methods. In a study involving English-speaking adults at 4 primary care clinics, the potential for misuse of nonprescription acetaminophen products was measured via a functional assessment of product self-dosing and by testing patients' understanding of the risks of concomitant use (i.e., taking 2 products at the same time when contraindicated). Vision was assessed using the Rosenbaum vision chart and dichotomized as normal (visual acuity of 20/20-20/25) or low (acuity of 20/30-20/100). Bivariable and multivariable analyses were performed to determine the impact of visual acuity on medication misuse outcomes. Results. Among the study participants (n = 500), 39{\%} had limited literacy, and 54{\%} were categorized as having low vision. After controlling for age, race, and prior acetaminophen use, low vision was independently associated with an increased risk of self-dosing errors (odds ratio [OR], 1.67; 95{\%} confidence interval [CI], 1.25-2.21; p < 0.001) and misunderstanding of concomitant-use risks (OR, 1.41; 95{\%} CI, 1.00-2.00; p = 0.05). Limited literacy was an independent risk factor for incorrect dosing (OR, 1.71; 95{\%} CI, 1.25-2.35; p = 0.001) and unawareness of concomitant use instructions (OR, 4.14; 95{\%} CI, 2.80-6.12; p < 0.001). Conclusion. Misunderstanding of nonprescription acetaminophen product information was common among study participants and independently associated with both impaired visual acuity and low literacy skills.",
keywords = "Acetaminophen, Medication errors, Vision, Visual acuity",
author = "Mullen, {Rebecca J.} and Curtis, {Laura M.} and Rachel O'Conor and Marina Serper and Danielle McCarthy and Bailey, {Stacy C.} and Parker, {Ruth M.} and Wolf, {Michael S.}",
year = "2018",
month = "5",
day = "1",
doi = "10.2146/ajhp170303",
language = "English (US)",
volume = "75",
pages = "e213--e220",
journal = "American Journal of Health-System Pharmacy",
issn = "1079-2082",
publisher = "American Society of Health-Systems Pharmacy",
number = "9",

}

Visual acuity, literacy, and unintentional misuse of nonprescription medications. / Mullen, Rebecca J.; Curtis, Laura M.; O'Conor, Rachel; Serper, Marina; McCarthy, Danielle; Bailey, Stacy C.; Parker, Ruth M.; Wolf, Michael S.

In: American Journal of Health-System Pharmacy, Vol. 75, No. 9, 01.05.2018, p. e213-e220.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Visual acuity, literacy, and unintentional misuse of nonprescription medications

AU - Mullen, Rebecca J.

AU - Curtis, Laura M.

AU - O'Conor, Rachel

AU - Serper, Marina

AU - McCarthy, Danielle

AU - Bailey, Stacy C.

AU - Parker, Ruth M.

AU - Wolf, Michael S.

PY - 2018/5/1

Y1 - 2018/5/1

N2 - Purpose. Results of a study of associations between visual acuity and the risk of misuse of nonprescription acetaminophen products in a sample of community-dwelling adults are reported. Methods. In a study involving English-speaking adults at 4 primary care clinics, the potential for misuse of nonprescription acetaminophen products was measured via a functional assessment of product self-dosing and by testing patients' understanding of the risks of concomitant use (i.e., taking 2 products at the same time when contraindicated). Vision was assessed using the Rosenbaum vision chart and dichotomized as normal (visual acuity of 20/20-20/25) or low (acuity of 20/30-20/100). Bivariable and multivariable analyses were performed to determine the impact of visual acuity on medication misuse outcomes. Results. Among the study participants (n = 500), 39% had limited literacy, and 54% were categorized as having low vision. After controlling for age, race, and prior acetaminophen use, low vision was independently associated with an increased risk of self-dosing errors (odds ratio [OR], 1.67; 95% confidence interval [CI], 1.25-2.21; p < 0.001) and misunderstanding of concomitant-use risks (OR, 1.41; 95% CI, 1.00-2.00; p = 0.05). Limited literacy was an independent risk factor for incorrect dosing (OR, 1.71; 95% CI, 1.25-2.35; p = 0.001) and unawareness of concomitant use instructions (OR, 4.14; 95% CI, 2.80-6.12; p < 0.001). Conclusion. Misunderstanding of nonprescription acetaminophen product information was common among study participants and independently associated with both impaired visual acuity and low literacy skills.

AB - Purpose. Results of a study of associations between visual acuity and the risk of misuse of nonprescription acetaminophen products in a sample of community-dwelling adults are reported. Methods. In a study involving English-speaking adults at 4 primary care clinics, the potential for misuse of nonprescription acetaminophen products was measured via a functional assessment of product self-dosing and by testing patients' understanding of the risks of concomitant use (i.e., taking 2 products at the same time when contraindicated). Vision was assessed using the Rosenbaum vision chart and dichotomized as normal (visual acuity of 20/20-20/25) or low (acuity of 20/30-20/100). Bivariable and multivariable analyses were performed to determine the impact of visual acuity on medication misuse outcomes. Results. Among the study participants (n = 500), 39% had limited literacy, and 54% were categorized as having low vision. After controlling for age, race, and prior acetaminophen use, low vision was independently associated with an increased risk of self-dosing errors (odds ratio [OR], 1.67; 95% confidence interval [CI], 1.25-2.21; p < 0.001) and misunderstanding of concomitant-use risks (OR, 1.41; 95% CI, 1.00-2.00; p = 0.05). Limited literacy was an independent risk factor for incorrect dosing (OR, 1.71; 95% CI, 1.25-2.35; p = 0.001) and unawareness of concomitant use instructions (OR, 4.14; 95% CI, 2.80-6.12; p < 0.001). Conclusion. Misunderstanding of nonprescription acetaminophen product information was common among study participants and independently associated with both impaired visual acuity and low literacy skills.

KW - Acetaminophen

KW - Medication errors

KW - Vision

KW - Visual acuity

UR - http://www.scopus.com/inward/record.url?scp=85045876431&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85045876431&partnerID=8YFLogxK

U2 - 10.2146/ajhp170303

DO - 10.2146/ajhp170303

M3 - Article

VL - 75

SP - e213-e220

JO - American Journal of Health-System Pharmacy

JF - American Journal of Health-System Pharmacy

SN - 1079-2082

IS - 9

ER -